Alert archive / Texas / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 33, NWS Lubbock, TX
NWS Lubbock, TX issued this severe thunderstorm warning at Apr 14, 2017, 6:59 PM CDT for Castro County, Texas. It was in force for 46 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 14, 2017, 6:59 PM CDT (23:59 UTC)
- Expired
- Apr 14, 2017, 7:45 PM CDT
- In force
- 46 min
- Issued by
- NWS Lubbock, TX
- Area
- Storm-based polygon
- Hail
- 3.0 in
- Wind
- 60.0 mph
County Castro County, TX
The radar
The Amarillo radar (KAMA), 78 km from the middle of the area, began a volume at 00:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 14, 7:47 PM CDT | TORNADO | 4 N Dimmitt, TX | BRIEF TORNADO OBSERVED BY STORM SPOTTER. LOCATION ESTIMATED BY RADAR. |
| Apr 14, 7:50 PM CDT | TSTM WND GST 60 | 2 Ne Dimmitt, TX | WEST TEXAS MESONET MEASURED A SOUTHERLY INFLOW WIND GUST TO 60 MPH. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 14, 3:50 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 12:00Z, 12.0 hours before the alert went out and 79 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 392 J/kg
- Mixed-layer CIN
- -289 J/kg
- Mixed-layer LCL
- 963 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 149 m²/s²
- 0-3 km storm-relative helicity
- 213 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
373
WUUS54 KLUB 142359
SVRLUB
TXC069-150045-
/O.NEW.KLUB.SV.W.0033.170414T2359Z-170415T0045Z/
BULLETIN - EAS ACTIVATION REQUESTED
Severe Thunderstorm Warning
National Weather Service Lubbock TX
659 PM CDT FRI APR 14 2017
The National Weather Service in Lubbock Texas has issued a
* Severe Thunderstorm Warning for...
Northern Castro County in the Panhandle of Texas...
* Until 745 PM CDT
* At 659 PM CDT, a severe thunderstorm was located near Easter, or
near Dimmitt, moving northeast at 15 mph.
This is a very dangerous storm.
HAZARD...Three inch hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be severely injured.
Expect shattered windows, extensive damage to roofs,
siding, and vehicles.
* Locations impacted include...
Dimmitt, Summerfield and Easter.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This is a dangerous storm. Prepare immediately for large destructive
hail capable of producing significant damage. People outside should
move to shelter inside a strong building, and stay away from
windows.
&&
LAT...LON 3471 10200 3449 10215 3451 10252 3475 10252
3475 10200
TIME...MOT...LOC 2359Z 220DEG 12KT 3463 10232
HAIL...3.00IN
WIND...60MPH
$$
011 follow-up statement
529
WWUS54 KLUB 150032
SVSLUB
Severe Weather Statement
National Weather Service Lubbock TX
732 PM CDT FRI APR 14 2017
TXC069-150045-
/O.CON.KLUB.SV.W.0033.000000T0000Z-170415T0045Z/
Castro TX-
732 PM CDT FRI APR 14 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM CDT
FOR NORTHERN CASTRO COUNTY...
At 731 PM CDT, a severe thunderstorm was located near Easter, or 7
miles north of Dimmitt, moving northeast at 15 mph.
This is a very dangerous storm.
HAZARD...Three inch hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be severely injured.
Expect shattered windows, extensive damage to roofs,
siding, and vehicles.
Locations impacted include...
Dimmitt, Summerfield and Easter.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
This is a dangerous storm. Prepare immediately for large destructive
hail capable of producing significant damage. People outside should
move to a shelter, inside a strong building and away from windows.
&&
LAT...LON 3471 10200 3452 10215 3457 10246 3475 10252
3475 10200
TIME...MOT...LOC 0031Z 224DEG 13KT 3466 10228
HAIL...3.00IN
WIND...60MPH
$$
01What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 14, 6:36 PM CDT, 23 minutes earlier.
Area forecast discussion, Apr 14, 6:36 PM CDT, 23 minutes before
Area Forecast Discussion National Weather Service Lubbock TX 636 PM CDT Fri Apr 14 2017 .AVIATION... VFR conditions should persist through the evening but IFR is a possibility toward sunrise on Saturday morning. A strong thunderstorm located NW of KPVW should remain north of that terminal. Winds may increase in a local zone of convergence to the south and southeast of convective activity. && .PREV DISCUSSION... /issued 604 PM CDT Fri Apr 14 2017/ UPDATE... Minor update to raise PoPs significantly around and just downstream of the current slow-moving severe thunderstorm over western Castro County. Given the slow storm motion heavy/flooding rains is also an increasing concern in addition to the severe threat. The activity should gradually wane by mid-late evening as it moves into an increasingly capped environment and the BL cools. PREV DISCUSSION... /issued 301 PM CDT Fri Apr 14 2017/ SHORT TERM... The Saturday afternoon setup will be similar to today's. We will still be dealing with capping issues but farther to the east. Convection will largely be conditional again. A very narrow swath of uncapped air may exist just east of the dryline. The dryline will mix farther to the east to somewhere around the I27/US87 corridor. Areas east of the dryline will be stuck with low stratus for much of the day until some clearing by mid afternoon initially limiting instabilities and maximizing capping. Very strong instabilities will exist east of the dryline with good low level shear. Large scale forcing will be lacking again relying on dryline convergence to initiate convection. A cold front will be moving through the Texas Panhandle during the afternoon. This will maximize low level convergence north of the area in the eastern Texas Panhandle. LONG TERM... Any isolated convection Saturday afternoon should quickly fade as instability wanes and inhibition increases during the mid-late evening hours. The first half of Easter should then start out on the mild and quiet side. However a weak cold front/surface boundary is progged to sag into the northern or central zones before stalling out and this along with the attendant dryline south of the front and perhaps weak upper support within modest west-southwest flow aloft should spur scattered storm development during the afternoon and evening hours. Good moisture/instability along with sufficient deep layer shear along the front and east of the dryline could support robust updrafts and the risk of severe weather. The front/boundary should wash out on Monday, but we will hang on to a risk of isolated afternoon/evening convection along and east of the dryline which will likely be located near or east of the edge of the Caprock. Beyond Monday brief low amplitude ridging aloft along with a further eastward push to the afternoon dryline position should keep the CWA dry Tuesday and Wednesday. After that it becomes less clear as a storm system is expected to approach through the Great Basin before closing off and emerging across the High Plains late week. A northern CONUS shortwave trough is forecast to drop a backdoor cold front into or through the FA on Thursday. Lift ahead of the system will renew shower and storm chances along and north of the boundary late Thursday or Thursday night. Beyond that all will depend on the track of the upper low. The latest GFS and ECMWF favor a track north of the CWA which would quickly dry slot the FA and bring an end to storm chances /aside from perhaps a little light wrap around moisture if the low isn't too far north per the ECMWF/. If you are hoping for more widespread and long-duration rainfall, the Canadian is the winner this afternoon stalling the low to our west while sinking slowly southward from Friday through the weekend. This would result in a cool and soggy weekend, though at this point it looks like a very low probability outcome. Time will tell, but for now have included 20-30 PoPs from late Thursday through Friday. Temperatures through most or all of the extended will reside on the warm side of average with Tuesday and Wednesday likely the warmest of the days when highs well into the 80s /perhaps a few lower 90s/ are expected. && .LUB WATCHES/WARNINGS/ADVISORIES... None. && 99/99/26
Hazardous weather outlook, Apr 14, 11:15 AM CDT, 7 hours 44 minutes before
Hazardous Weather Outlook National Weather Service Lubbock TX 1115 AM CDT Fri Apr 14 2017 TXZ021>044-151615- Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale- Floyd-Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King- Yoakum-Terry-Lynn-Garza-Kent-Stonewall- 1115 AM CDT Fri Apr 14 2017 This Hazardous Weather Outlook is for the South Plains...Rolling Plains and the far Southern Texas Panhandle. .DAY ONE...This Afternoon and Tonight Isolated severe thunderstorms will be possible late this afternoon into the early evening across the southwestern Texas Panhandle and the western South Plains, generally along and west of a Tulia to Tahoka line. The main severe threats will be hail up to tennis ball size and winds up to 70 mph. Additionally, isolated tornadoes will be possible. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Isolated late-day severe thunderstorms could affect areas east of the Caprock escarpment on Saturday. A greater coverage of severe storms is possible across a broader portion of the South Plains area on Sunday afternoon and evening as a cold front enters the region. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required this afternoon and evening.
In the hours before
Local storm report, Apr 14, 5:17 PM CDT, 1 hour 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
517 PM CDT FRI APR 14 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0514 PM HAIL 8 S FRIONA 34.52N 102.72W
04/14/2017 E2.75 INCH PARMER TX STORM CHASER
HAIL DESTROYED THE WINDSHIELD.
&&
EVENT NUMBER LUB1700113
GDSLocal storm report, Apr 14, 5:26 PM CDT, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
526 PM CDT FRI APR 14 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0507 PM HAIL 4 E BOVINA 34.52N 102.82W
04/14/2017 E2.75 INCH PARMER TX LAW ENFORCEMENT
HAIL KNOCK OUT THE WINDSHIELD OF THE POLICE CAR. TIME
OF HAIL IS ESTIMATED.
&&
EVENT NUMBER LUB1700114
GDSLocal storm report, Apr 14, 5:41 PM CDT, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
541 PM CDT FRI APR 14 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0532 PM HAIL 9 N LAZBUDDIE 34.52N 102.61W
04/14/2017 M2.80 INCH PARMER TX STORM CHASER
TIME OF HAIL ESTIMATED.
&&
EVENT NUMBER LUB1700115
GDSLocal storm report, Apr 14, 6:09 PM CDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
609 PM CDT FRI APR 14 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0605 PM TORNADO 6 NE LAZBUDDIE 34.45N 102.54W
04/14/2017 PARMER TX STORM CHASER
TORNADO OBSERVED BY STORM SPOTTER
&&
EVENT NUMBER LUB1700116
GDSLocal storm report, Apr 14, 6:31 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
631 PM CDT FRI APR 14 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0627 PM TORNADO 8 W DIMMITT 34.55N 102.46W
04/14/2017 CASTRO TX STORM CHASER
MULTIVORTEX TORNADO OBSERVED ON LIVE SPOTTER FEED.
&&
EVENT NUMBER LUB1700117
GDSLocal storm report, Apr 14, 6:43 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
643 PM CDT FRI APR 14 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0642 PM TORNADO 5 WSW DIMMITT 34.52N 102.40W
04/14/2017 CASTRO TX BROADCAST MEDIA
SEVERAL TORNADO TOUCHDOWNS STARTING AT 637 PM AND
CONTINUING THROUGH THE TIME OF REPORT. POWER LINES DOWN.
&&
EVENT NUMBER LUB1700118
GDSThe office that day
Everything else NWS Lubbock, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 13, 7:15 PM CDT | Special Weather Statement | LUB | Kent | 30 min |
| Apr 13, 7:46 PM CDT | Areal Flood Advisory | LUB | Kent | 89 min |
| Apr 14, 4:02 PM CDT | Severe Thunderstorm Warning | LUB | Parmer | 43 min |
| Apr 14, 4:39 PM CDT | Severe Thunderstorm Warning | LUB | Parmer | 51 min |
| Apr 14, 5:27 PM CDT | Severe Thunderstorm Warning | LUB | Castro, Parmer | 48 min |
| Apr 14, 6:00 PM CDT | Areal Flood Advisory | LUB | Castro, Parmer | 2 hr |
| Apr 14, 6:05 PM CDT | Tornado Warning | LUB | Castro, Parmer | 25 min |
| Apr 14, 6:10 PM CDT | Severe Thunderstorm Warning | LUB | Castro, Parmer | 50 min |
| Apr 14, 6:29 PM CDT | Tornado Warning | LUB | Castro, Parmer | 31 min |
| Apr 14, 6:42 PM CDT | Tornado Warning | LUB | Castro | 33 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.